Wyoming, 2012

Winter Weather in Wyoming, April 14 to 15, 2012

April 14 to 15, 2012 · NWS CYS · 3 events in 3 counties and zones

A Pacific storm system moving from the central Rockies into the high plains produced cold temperatures, accumulating snow and strong northerly winds over the Snowy, Sierra Madre, and northern Laramie ranges.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A Pacific storm system moving from the central Rockies into the high plains produced cold temperatures, accumulating snow and strong northerly winds over the Snowy, Sierra Madre, and northern Laramie ranges.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 14, 11:12 AM MST, 48 minutes earlier.

Area forecast discussion, Apr 14, 11:12 AM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1212 PM MDT SAT APR 14 2012

.AVIATION...18Z TAF ISSUANCE...A CHALLENGING FORECAST THROUGH
SUNDAY MORNING WITH THE MODELS SLOWING THE LOW PRESSURE STORM
SYSTEM MOVING THROUGH COLORADO AND INTO THE CENTRAL PLAINS. HAVE
NOT DEVIATED TOO MUCH FROM THE 12Z FORECAST. DRY SLOT OVER EXTREME
SOUTHEAST WYOMING AND SOUTHERN NEBRASKA PANHANDLE WILL SHIFT EAST
WITH CLOUDS INCREASING AND CEILINGS LOWERING TO MVFR OR BELOW THIS
AFTERNOON AS NORTH TO NORTHEAST FLOW DEVELOPS. LINGERING IFR
CIG/VSBY AT ALLIANCE WILL IMPROVE TO VFR EARLY AFTERNOON. RAIN
AND SNOW SHOWERS WILL INCREASE WEST OF THE LARAMIE RANGE AND
SLOWLY SPREAD EAST THIS AFTERNOON. ACROSS THE WYOMING PLAINS AND
ESPECIALLY THE WESTERN PANHANDLE...THE THREAT FOR THUNDERSTORMS
WILL CONTINUE UNTIL EARLY THIS EVENING. BOTH ALLIANCE AND SIDNEY
HAVE THE HIGHEST THUNDERSTORM PROBABILITY AND FORECAST PREVAILING
MVFR CIGS/VSBYS. TONIGHT/S CONCERN WILL BE STRONGER NORTHERLY
WINDS AS THE LOW PRESSURE SYSTEM INTENSIFIES OVER EASTERN COLORADO
AND CHANGEOVER FROM RAIN TO SNOW FOR THE HIGH PLAINS. SUSTAINED
NORTH WINDS OF 15 TO 25 KT WITH GUSTS TO 30 KT WILL INCREASE TO
20 TO 30 KT WITH GUSTS OF 40 TO 45 KT FOR THE HIGH PLAINS.
PRECIPITATION CHANGES TO ALL SNOW FOR THE WYOMING TERMINALS BY
EARLY THIS EVENING...WITH A RAIN/SNOW MIX FOR THE PANHANDLE.

&&

.PREV DISCUSSION... /ISSUED 1027 AM MDT SAT APR 14 2012/

UPDATE...

COMPLICATED AND TRICKY FORECAST SETTING UP FOR TODAY AND TONIGHT
WITH THE POTENTIAL FOR SEVERE WEATHER ACROSS WESTERN
NEBRASKA...SNOWFALL...AND STRONG WINDS. FIRST BAND OF PRECIP
PUSHING ACROSS THE AREA LATE THIS MORNING IN THE FORM OF LIGHT
SNOW WEST OF THE LARAMIE RANGE AND THUNDERSTORMS OVER THE HIGH
PLAINS OF WESTERN NEBRASKA. IN THE CENTER OF THE FORECAST
AREA...MOST OF THE HIGH PLAINS OF WYOMING ARE IN A DRY SLOT AT
THIS TIME. EXPECT CLOUD COVER TO INCREASE THROUGH THE AFTERNOON AS
SURFACE WINDS SHIFT INTO THE NORTHEAST AND NORTH. AS FOR
TONIGHT...CONFIDENCE IS STILL NOT VERY HIGH ON SNOWFALL AMOUNTS OR
WHETHER SOME AREAS WILL SEE ANY SNOWFALL WHATSOEVER. MODELS
CONTINUE TO STRUGGLE WITH THE TRACK AND EVOLUTION OF THIS STORM
SYSTEM AS THE UPPER LEVEL LOW PUSHES ACROSS THE FOUR CORNERS
REGION AND INTO THE HIGH PLAINS OF COLORADO...WITH THE SURFACE LOW
SOMEWHERE ACROSS EAST OR NORTHEAST COLORADO. THE LOCATION OF THESE
LOW PRESSURE SYSTEMS WILL BE KEY ALONG WITH HOW THEY EVOLVE OVER
THE NEXT 24 HOURS. THE 12Z NAM IS CONSIDERABLY FURTHER NORTH...BY
75 MILES...COMPARED TO THE GFS. THE GFS ALSO SEEMS TO SPLIT THE
ENERGY AS IT MOVES INTO THE HIGH PLAINS. MOS IS ALSO ADVERTISING
HIGHER POP AND PRECIP AMOUNTS THAN THE OPERATIONAL MODEL RUNS
WOULD SUGGEST. ADJUSTED POP THIS AFTERNOON WITH RECENT TRENDS IN
MIND. WILL FOCUS ON THE POTENTIAL FOR STRONG OR SEVERE TSTORMS
THIS AFTERNOON ACROSS WESTERN NEBRASKA AND KEEP CURRENT SNOWFALL
FORECASTS AS IS.

PREV DISCUSSION... /ISSUED 420 AM MDT SAT APR 14 2012/

SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
AREAS OF LIGHT SNOW CONTINUE EARLY THIS MORNING OVER CARBON AND
ALBANY COUNTIES.  ONLY LIGHT ACCUMULATIONS HAVE TAKEN PLACE OVER
THE SNOWY AND SIERRA MADRE RANGE...WITH LITTLE OR NO ACCUMULATION
OVER THE MOUNTAINS.  SOME SPRINKLES ALSO CURRENTLY LINGER OVER
AREAS EAST OF THE LARAMIE RANGE.  SHOWERS WILL BECOME WIDESPREAD
OVER MOST OF THE CWA AS THE DAY PROGRESSES WITH THE SNOW LEVEL
AROUND 8000 FEET MSL.  PARTS OF THE EASTERN PANHANDLE WILL SEE
THUNDERSTORMS MAINLY LATE THIS MORNING AND EARLY THIS AFTERNOON.
THE ACTIVITY WILL BE ALONG AND NORTH OF THE WARM FRONT EXTENDING
EAST FROM THE DEVELOPING NORTHEAST COLORADO SURFACE LOW.  CAPE
VALUES AND SHEAR INCREASE BY LATE THIS MORNING OVER THAT AREA AND
THE ATMOSPHERE BECOMES UNSTABLE.  THAT AREA IS NEAR THE SLIGHT
RISK THREAT OF SEVERE STORMS JUST TO OUR EAST.  SOME STORMS MAY
BECOME STRONG FROM KSNY TO KAIA WITH THE STRONGER ACTIVITY PUSHED
EAST IN THE MID AND LATE AFTERNOON AS SURFACE WINDS SHIFT TO THE
NORTH OR NORTHWEST.  ISOLATED WEAKER STORMS WILL BE POSSIBLE THIS
AFTERNOON OVER MUCH OF THE REST OF THE CWA.  TODAY WILL ALSO BE
SLIGHTLY COOLER THAN FRIDAY.

THE WEATHER WILL THEN TURN COOLER AND WINDY TONIGHT AND SUNDAY
WITH RAIN CHANGING TO SNOW FROM WEST TO EAST OVER THE CWA TONIGHT.
THE UPPER LOW WAS OVER SOUTHERN NEVADA EARLY THIS MORNING AND
WILL LIFT NORTHEAST THROUGH SUNDAY NIGHT.  RECENT MODEL RUNS HAVE
BEEN TRENDING FASTER WITH ITS MOVEMENT...BUT NOW THE 00Z RUNS HAVE
A SIMILAR TIMING.  IN FACT...THE 06Z NAM IS NOW SLIGHTLY SLOWER
AND FURTHER SOUTH WITH THE LOCATION OF THE STORM SYSTEM.  THE UPPER
LOW MOVES RAPIDLY FROM THE FOUR CORNERS AREA LATE THIS AFTERNOON
TO NORTHEAST COLORADO AT 06Z AND THEN MOVES QUICKLY FURTHER TO THE
NORTHEAST.  THE SURFACE LOW WILL BE OVER NORTHEAST COLORADO AT 00Z
AND THEN MOVE OFF TO THE NORTHEAST.  THE QUICK MOVING STORM WILL
HAVE PLENTY OF SYNOPTIC LIFT OVER THE CWA THIS AFTERNOON THROUGH
SUNDAY MORNING AND SO WIDESPREAD PRECIPITATION WILL OCCUR DURING
THAT TIME.  SOME COLD AIR ADVECTION WILL GRADUALLY COOLER THE
ATMOSPHERE FROM WEST TO EAST TONIGHT.  WILL CONTINUE TO GO BELOW
GUIDANCE NUMBERS WITH MOST LOCATIONS TURNING TO ALL SNOW BETWEEN
03Z AND 09Z.  THE MOUNTAINS SHOULD SEE THE MOST SNOW WITH 6 TO 12
INCHES.  MOST OF THE LOWER ELEVATIONS WILL SEE 2 TO 3 INCHES...
WITH 3 TO 5 INCHES FROM KCYS TO THE LARAMIE VALLEY.  THE PANHANDLE
WILL BE THE LAST TO CHANGE OVER TO SNOW AND WILL SEE THE LIGHTEST
AMOUNTS...GENERALLY 1 TO 2 INCHES WITH UP TO 3 INCHES OVER THE
PINE RIDGE AND WILDCAT HILLS.  ALONG WITH THE SNOW WILL BE STRONG
NORTHERLY SURFACE WINDS.  PATTERN IS ACTUALLY FAVORABLE FOR A
HIGH WIND EVENT OVER THE EAST PART OF THE CWA.  MODELS CONTINUE TO
PLACE 55 TO 65 KNOTS JUST ABOVE THE SURFACE OVER THAT PART OF THE
CWA AND THE SURFACE PRESSURE GRADIENT IS VERY TIGHT.  BELIEVE
THAT SOME LOCATIONS IN THE PANHANDLE WILL SEE HIGH WINDS LATE
TONIGHT AND SUNDAY.  HOWEVER...DUE TO THE EXPECTED AMOUNTS OF WET
SNOW...FELT THAT A WINTER WEATHER ADVISORY MIGHT MAKE MORE SENSE
OVER MOST OF THE EAST PART OF THE CWA.  SNOWFALL AMOUNTS WILL NOT
REACH CRITERIA...BUT WHEN COMBINED WITH THE WINDS WILL MAKE FOR
POOR CONDITIONS.  WILL ALSO UPGRADE THE WINTER STORM WATCH TO A
WINTER STORM WARNING FOR THE AREA FROM KCYS TO THE SNOWY RANGE FOR
THIS EVENING THROUGH SUNDAY MORNING.  THAT AREA SHOULD SEE A BIT
MORE SNOW AND EVEN WORSE CONDITIONS THAN AREAS FURTHER NORTH AND
EAST.  A WEAKER SHORTWAVE TROUGH MOVES ACROSS THE CWA SUNDAY
NIGHT AND WILL PRODUCE SOME SNOW SHOWERS...ESPECIALLY OVER THE
MOUNTAINS.

LONG TERM...MONDAY THROUGH FRIDAY...
LONG RANGE MODELS IN REASONABLE AGREEMENT NEXT WEEK. ALL MODELS SHOW
PROGRESSIVE ZONAL FLOW ALOFT ACROSS THE AREA WITH A FEW WEAK
DISTURBANCE QUICKLY PUSHING EAST EMBEDDED IN THE WESTERLY FLOW.
AFTER A SEASONABLY COOL MONDAY...EXPECT ABOVE NORMAL TEMPERATURES TO
RETURN TO THE AREA WITH HIGHS AROUND 70 DEGREES ACROSS THE HIGH
PLAINS BY WEDNESDAY AND THURSDAY. A SERIES OF WEAK DISTURBANCES
ALOFT WILL MOVE ACROSS SOUTHEAST WYOMING AND WESTERN NEBRASKA
THROUGH THE WEEK WITH THE FIRST ONE FORECAST TO PUSH EAST OF THE
AREA MONDAY. ISOLATED TO SCATTERED SHOWERS ARE POSSIBLE INTO MONDAY
EVENING SO KEPT POP BETWEEN 20 TO 30 PERCENT ACROSS MOST OF THE
AREA. ANOTHER WEAK DISTURBANCE WILL PUSH THROUGH THE AREA LATE ON
TUESDAY AND AGAIN ON THURSDAY. THESE DISTURBANCES MAY TRIGGER
ISOLATED THUNDER SHOWERS OVER THE EASTERN PLAINS TUESDAY AND
THURSDAY AFTERNOON WITH SOME LLVL INSTABILITY AND MORE AVAILABLE
MOISTURE. HOWEVER...EXPECT PRECIP TOTALS TO BE LIGHT EACH DAY IF ANY
TSTORMS TO DEVELOP. ANOTHER CONCERN WILL BE GUSTY WEST TO SOUTHWEST
WINDS EACH DAY THROUGH THE MIDDLE OF NEXT WEEK WITH WINDS GUSTING UP
TO 55 MPH WEST OF THE LARAMIE RANGE...ESPECIALLY ON THURSDAY.

&&

FIRE WEATHER...
FIRE WEATHER CONCERNS WILL BE KEPT TO A MINIMUM INTO EARLY NEXT
WEEK DUE TO COOLER AND WETTER CONDITIONS PRODUCED BY A FAST MOVING
STORM SYSTEM.  NORTHERLY SURFACE WINDS WILL GUST AS HIGH AS 55
MPH OVER THE EAST PART OF THE CWA LATER TONIGHT AND SUNDAY.   WARMER
AND DRIER CONDITIONS WILL RETURN TO THE REGION TUESDAY THROUGH THE
END OF NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FROM 9 PM SATURDAY TO NOON SUNDAY FOR
     WYZ115-WYZ116-WYZ117-WYZ118.
     WINTER WEATHER ADVISORY UNTIL 6 AM SUNDAY FOR WYZ112-WYZ114.
     WINTER WEATHER ADVISORY FROM 9 PM SATURDAY TO NOON SUNDAY FOR
     WYZ101-WYZ102-WYZ103-WYZ106-WYZ107.
     WINTER WEATHER ADVISORY FROM 3 AM SUNDAY TO NOON SUNDAY FOR
     WYZ108-WYZ119.
NE...WINTER WEATHER ADVISORY FROM 3 AM SUNDAY TO NOON SUNDAY FOR
     NEZ002-NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-
     NEZ096.

&&

SHORT TERM/FIRE WEATHER...TJT
LONG TERM/AVIATION...JAMSKI
Hazardous weather outlook, Apr 14, 4:19 AM MST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
519 AM MDT SAT APR 14 2012

WYZ101>107-109>118-151130-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
519 AM MDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL BECOME WIDESPREAD OVER SOUTHEAST WYOMING BY THIS
AFTERNOON. THE SHOWERS WILL BE MAINLY IN THE FORM OF SNOW OVER
THE SNOWY AND SIERRA MADRE RANGES AND THROUGH MID MORNING OVER
THE REST OF THE AREA. ISOLATED WEAK THUNDERSTORMS WILL ALSO
AFFECT SOUTHEAST WYOMING THIS AFTERNOON.

A WINTER STORM WILL AFFECT SOUTHEAST WYOMING TONIGHT. RAIN WILL
CHANGE TO ACCUMULATING SNOW IN ALL AREAS THIS EVENING. NORTHERLY
WINDS WILL GUST AS HIGH AS 45 MPH AFTER MIDNIGHT. WINTER STORM
WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT TONIGHT FOR
MUCH OF SOUTHEAST WYOMING. TRAVEL AND OUTDOOR CONDITIONS WILL
BE HAZARDOUS TONIGHT. SIX TO TWELVE INCHES OF SNOW ARE LIKELY
FOR THE MOUNTAINS WITH 2 TO 6 INCHES OVER THE LOWER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SNOW AND STRONG NORTHERLY WINDS WILL CONTINUE OVER SOUTHEAST
WYOMING SUNDAY MORNING. THE WINTER STORM WARNINGS AND WINTER
WEATHER ADVISORIES FOR MUCH OF THE AREA REMAIN IN EFFECT UNTIL
NOON SUNDAY. THE STRONG WINDS WILL TAPER OFF QUICKLY SUNDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ108-119-151130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-GOSHEN COUNTY-EAST LARAMIE COUNTY-
519 AM MDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL BECOME WIDESPREAD OVER SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE BY THIS AFTERNOON. THUNDERSTORMS WILL
DEVELOP MAINLY ALONG A CHADRON TO SIDNEY LINE LATE THIS MORNING
WITH SOME OF THE STORMS IN THAT AREA BECOMING STRONG. THE
ACTIVITY WILL MOVE EAST AND WEAKEN BY MID AFTERNOON WITH JUST
ISOLATED WEAK THUNDERSTORMS EXPECTED FOR THE AREA THROUGH THE
EARLY EVENING.

A WINTER STORM WILL AFFECT SOUTHEAST WYOMING AND THE WESTERN
NEBRASKA PANHANDLE TONIGHT. RAIN WILL CHANGE TO ACCUMULATING SNOW
TONIGHT. NORTHERLY WINDS WILL GUST AS HIGH AS 45 MPH AFTER
MIDNIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA
STARTING LATE TONIGHT. TRAVEL AND OUTDOOR CONDITIONS MAY BE
HAZARDOUS LATE TONIGHT. ONE TO THREE INCHES OF SNOW ARE POSSIBLE
FOR THE PANHANDLE AND NEARBY PARTS OF SOUTHEAST WYOMING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SNOW AND STRONG NORTHERLY WINDS WILL CONTINUE OVER SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE SUNDAY MORNING. THE
WINTER WEATHER ADVISORIES FOR THE AREA REMAIN IN EFFECT UNTIL
NOON SUNDAY. THE STRONG WINDS WILL TAPER OFF QUICKLY SUNDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED LATE THIS MORNING AND EARLY THIS
AFTERNOON IN THE AREA FROM CHADRON TO SIDNEY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Sierra Madre Range

When
April 14, 12:00 PM MST to April 15, 6:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Snow totals of 7 to 12 inches were reported in the Sierra Madre Range.

Winter Weather, Snowy Range

When
April 14, 12:00 PM MST to April 15, 6:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Snow totals of 5 to 10 inches were reported in the Snowy Range.

Winter Weather, North Laramie Range

When
April 14, 12:00 PM MST to April 15, 6:00 PM MST
Where
North Laramie Range forecast zone
Reported by
SNOTEL
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

Snow totals of 4 to 8 inches were reported in the northern Laramie Range.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366723, 366724, 366725.